Illinois, 2021Flash Flood in Illinois, August 30, 2021
August 30, 2021 · NWS ILX · 1 event in 1 county or zone
A stationary frontal boundary interacting with a warm and humid airmass triggered scattered strong thunderstorms during the late morning and afternoon of August 30th. 5 in a short amount of time across eastern Clay County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary interacting with a warm and humid airmass triggered scattered strong thunderstorms during the late morning and afternoon of August 30th. One of the cells dropped Doppler radar estimated rainfall of 1.5 to 2.5 in a short amount of time across eastern Clay County. As a result of the excessive rainfall rates, a road south of Camp Travis flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 30, 11:31 AM CST, 39 minutes earlier.
Area forecast discussion, Aug 30, 11:31 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1231 PM CDT Mon Aug 30 2021
.SYNOPSIS...
Issued at 1059 AM CDT Mon Aug 30 2021
Scattered showers and thunderstorms will develop along and south
of the I-72 corridor today...while locations further north remain
dry. High temperatures will top out in the middle 80s.
&&
.UPDATE...
Issued at 1059 AM CDT Mon Aug 30 2021
15z/10am surface map shows a nearly stationary frontal boundary
draped along the I-72 corridor. A tropical airmass with dewpoints
in the middle 70s remains in place south of the front, while drier
air is filtering southward into the northern KILX CWA behind the
boundary. Visible satellite imagery indicates bands of towering Cu
along the front from near Danville to just south of Springfield.
With MLCAPEs of 1500-2000J/kg focused across south-central Illinois,
think broken lines of convection will develop ahead of the front
this afternoon. Have updated PoPs to go with a dry forecast north
of I-72...with high chance to likely PoPs south of I-72. Since
deepest wind shear remains displaced well to the north of the best
instability, do not think severe weather will occur. Main threats
from the storms will be lightning and locally heavy downpours.
Afternoon highs will reach the middle 80s.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 317 AM CDT Mon Aug 30 2021
Looking at current model analysis and radar imagery, the stalled
out frontal boundary is close to the I-72 corridor...as noticed on
radar by the line of developing showers and storms from sw of
Jacksonville through Danville. This boundary will remain nearly
stationary throughout today, due to the west-east upper level
zonal flow. CAMs indicated two lines of convection expected to
develop through the early morning, along I-72 and I-70. This trend
is beginning to take shape, and is expected to fill-in through the
morning. Not a total washout, but will need to monitor areas for
potential training of cells. The southern portion of the CWA has a
Marginal Risk of Excessive Rainfall today, while south of I-70 has
a Slight Risk. Earlier indication was for 2 or more inches of
precip across the SLGT risk area, however models continue to
decrease overall precip amounts as remnants from Ida continue to
track further se of the local area. This will stall the boundary
out later tonight further to the south, however still anticipated
to be in the southern third of Illinois.
Convective activity is forecast to diminish overnight, however the
chance will remain across the southern CWA. Remnants from Ida lift
through the lower Mississippi River Valley overnight, before
beginning to shift ne into the Tennessee Valley region heading
into Tuesday. Temperatures overnight finally begin to cool off, as
the frontal boundary and associated cooler air flow hold across
the southern portion of the Midwest.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 317 AM CDT Mon Aug 30 2021
Heading into Tuesday the main story will be track of Ida remnants,
and the cooler temperatures to move into the region for the
remainder of the week.
Ida remnants will track through the Tennessee Valley Tuesday,
reaching the Appalachians during the afternoon Wednesday. With
this track, all precipitation from the remnants are forecast to
remain south and east of the local coverage area. Model track
continues to shift eastward with this system as the stalled out
frontal boundary dips further south across southern Illinois.
Around the local area, the boundary will lift back northward as
Ida remnants lift northeast. This will bring better precipitation
opportunities to locations south of I-72, with best chances south
of I-70. Total amounts continue to fluctuate, however seems
upwards of 1.00-2.00 inches of rainfall will be possible over the
next couple of days across southeast Illinois. Through south
central Illinois, seems upwards of 1.00 inch, with the cutoff
being north central Illinois. Once Ida moves into the
Appalachians, this will allow the stalled boundary to exit the
region Tuesday night.
A break from the wet weather looks to arrive Wednesday and remain
in place through the end of this week. High pressure will
dominate the overall pattern, keeping much of the Midwest dry and
seasonable. Some model discrepancy arrives for the weekend, as the
chance for High pressure breakdown across the Midwest could occur.
This would invite another opportunity for precipitation to the
area, as a weak Low pressure system passes through central
Illinois...as indicated by the ECMWF. Otherwise, if the High can
remain in control as it moves to the east coast, precipitation
could be lifting north of the local area falling across northern
Illinois into southern Wisconsin.
Temperatures throughout the week will be pleasant, back to near
normal for this time of year. Highs will cool back into the upper
70s and low 80s, while overnight lows fall into the 50s and low
60s. Looking ahead to CPC outlooks, indications are pointing
toward cooler temperatures leading into September.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1231 PM CDT Mon Aug 30 2021
Broken line of convection has developed just south of I-72 early
this afternoon. The storms are slowly shifting E/SE and will not
directly impact any of the central Illinois terminals: however,
they are close enough to warrant VCTS at KDEC through 19z. Think
the remainder of the afternoon/evening will be dry at the TAF
sites before scattered showers/thunder potentially reach the I-72
terminals late tonight into early Tuesday. Based on forecast
soundings, have included a period of MVFR ceilings at
KSPI/KDEC/KCMI after 10z-12z. Further north, VFR conditions will
prevail at both KPIA and KBMI through the entire 18z TAF period.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Barnes
Hazardous weather outlook, Aug 30, 10:53 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1153 AM CDT Mon Aug 30 2021
ILZ027>031-036>038-311100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1153 AM CDT Mon Aug 30 2021
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated storms will be possible tonight. No severe weather is
expected.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A few thunderstorms are possible on Tuesday. Severe weather is
currently not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ040>051-053-311100-
Cass-Champaign-De Witt-Logan-Macon-Mason-Menard-Morgan-Piatt-
Sangamon-Schuyler-Scott-Vermilion-
1153 AM CDT Mon Aug 30 2021
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are possible through tonight. The
potential of severe storms is low.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Periodic thunderstorms are possible Tuesday. Severe weather is
currently not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ052-054>057-061>063-066>068-071>073-311100-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-
1153 AM CDT Mon Aug 30 2021
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms are possible through tonight. The
potential of severe storms is low. However, locally heavy rainfall
could cause some road flooding in low lying areas.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Periodic thunderstorms are possible Tuesday. Severe weather is
currently not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Barnes
Flash Flood, Clay
- When
- August 30, 12:10 PM CST to 1:45 PM CST
- Where
- Clay County, 1.75 mi SSW of Camp Travis to 1.72 mi ESE of Clay City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.647, -88.342
Big Four Road north of Angling Road was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, August 30, 20213 deaths · 7 injured · $1.8 million · 2 events
- Flash Flooding in Virginia, August 30, 20211 death · $2.5 million · 2 events
- Lightning Strike in New Jersey, August 30, 20211 death · 6 injured · 1 event
- Flash Flood and Hail in North Dakota, August 30, 2021$2.3 million · 3 in hail · 23 events
- Hail in Iowa, August 30, 2021$233,000 · 1.75 in hail · 4 events
- Flash Flooding and Flood in West Virginia, August 30, 2021$115,000 · 12 events
- Hail in South Dakota, August 30, 2021$76,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in California, August 30, 2021$90,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 30, 2021$36,000 · 50 kt wind · 20 events
- Tropical Storm in Louisiana, August 30, 2021$80,000 · 2 events
- Flash Flooding and Debris Flow in Kentucky, August 30, 2021$65,000 · 6 events
- Flash Flooding and Flood in Nebraska, August 30 to 31, 20212.5 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979182.